CSN Login
Members Online: 1

You are here

No answer also

Greggriggs's picture
Greggriggs
Posts: 132
Joined: Dec 2006

I had my left lung removed May 3rd 2006. I was told I had a tumor in the upper left lobe . They did a CT scan an found some of my lymps lit up. Ten weeks after the sugery I started chemo Taxol an carboplaten . I was walking a mile an a half six weeks after the surgery. After the chemo treatment it took me six months to get back the mile an a half .My hands feel like they have been froze an thawed out they ache all the time feet also an skin is so sore Some times I can't hardly stand to chomb my hair. the left side of my chest from under my arm to my sternum is so sore I can' touch it.
Anyway has anyone out there had these symtoms ? And how long does it take lung sugery to heal?

BillDrake
Posts: 17
Joined: Jan 2006

I had left lung removed in August of 2004. After surgery I had 25 days of radiation and maybe 5 or 6 Chemo treatments for colon surgery in April of 2004. I had the last of 4] Taxol and carbo-whatever-stuff [or I suspect liquid Drano] on 5 January of 2005. My experience was much like yours, 5 or 6 months to fell human again. I didn’t have the hands/feet problems you described, but my toes were essentially numb for a couple of years and still have little feeling. The incision healed, but continued to hurt for a year or so. There is still some discomfort, but nothing of significance! Hang in there!

Greggriggs's picture
Greggriggs
Posts: 132
Joined: Dec 2006

Thank you Bill for the encouragement. You are right the incision healed in about 10 weeks you can hardly see where they cut me. as for the rest of it I still feel like i'm sitting on a coat hanger. As far as breathing goes i do pretty good for a guy that smoked 52 years an painted cars for 35 years . sounds like you had prety tough time I did not have the radiation . Just the Draino treatments. Funy the stuff is so bad my viens are gone in my right arm where they put the I.V. I guess i will Hang in there Bill Thanks.

debber216
Posts: 12
Joined: Feb 2007

Unfortunately, the problems your having with your hands and feet, is one of the possible side effects of the chemo. It's called "neuropathy". Besides them feeling cold or frozen, some people also experience tingling. It will be a year out for me in Sept., and I still experience pain from my surgery. From what I've heard other people say, some of the pain never completely goes away, although it does diminish quite a bit - (thank goodness)!!! Anyway, hope this helps. Take care. Deb

Greggriggs's picture
Greggriggs
Posts: 132
Joined: Dec 2006

Thank you Deb for takeing the time to lift my spirts. Yep I tried the Neurtion pills they didn't do much good an the side affects wern't worth the help they did.. sounds like you are doing pretty good . The people I have talked to haven't had lung sugery. But I have talked to a lot of them that had the chemo . One Lady kinda saved me . She came to vist me after the first chemo. I thought it was just me but she told me there was not a wrinkle that did not hurt.
Doctors don't tell you what you are in for. She told me the truth an then I knew what to expect. And it does help Deb
Thank you Greg

cabbott
Posts: 1048
Joined: Aug 2006

Hi! I found this on Medscape. It doesn't say that it works but you might want to discuss it with your oncologist to make sure it won't hurt if you try it. (I also noticed that diabetics who get neuropathy are sometimes having difficulty metabolizing vit B12.)

Response from Harold J. Burstein, MD PhD
Fellow in Medical Oncology at Dana-Farber Cancer Institute in Boston. He received his MD and PhD in Immunology from Harvard and trained at Massachusetts General Hospital.

Peripheral neuropathy is a common side effect of paclitaxel therapy.[1] Typically, this is a "stocking-and-glove" type of peripheral neuropathy that may be associated with numbness, paresthesias, and loss of sensory function. A less common motor neuropathy has also been reported.[2] Mild symptoms (grade 1 or 2) are reported by many patients, especially with repetitive dosing. Up to two-thirds or more of treated patients may report some symptoms. Severe, disabling neuropathy is less common. Grade 3 or 4 peripheral neuropathy is reported in 5% to 10% of patients treated at 175 mg/m2 every 3 weeks,[3] and with greater frequency at higher treatment doses.[4] Weekly administration of "dose-dense" paclitaxel can also cause neurotoxicity, especially at doses in excess of 100 mg/m2 per week and with sustained treatment.[5] Patients with pre-existing neuropathy from diabetes, other medical conditions, or prior chemotherapy exposure are at greater risk for paclitaxel-related neuropathy.

There are no established treatments for paclitaxel-related neuropathy.[6] Cessation of therapy generally leads to symptom improvement over weeks to months. Most treatment protocols call for dose reduction of paclitaxel (typically, 25%) for mild neuropathy symptoms and interrupting paclitaxel therapy for more severe symptoms. If severe symptoms fail to resolve with temporary cessation of therapy, paclitaxel should be discontinued.

Recently, there has been interest in the use of the amino acid glutamine as a possible treatment for paclitaxel-related neuropathy. To my knowledge, based on a literature search using PUBMED and discussion with colleagues, there are no published data on the clinical efficacy of glutamine for this purpose in cancer patients. In an in vivo rat model, glutamine therapy has been shown to prevent paclitaxel-related neuropathy.[7] Anecdotal clinical evidence suggests that glutamine may ameliorate paclitaxel-related myalgias.[8] Glutamine is being prospectively evaluated as a treatment for paclitaxel-related neuropathy and paclitaxel-related arthralgias/myalgias at several cancer centers. The treatment dose in most human clinical trials is 10 g orally 3 times a day, starting the day of or the day after paclitaxel administration, for a duration of between 1 and 5 days. Glutamine is sold as a nutritional supplement, and most preparations are not subject to FDA approval. Some preparations may contain additional nutritional supplements or vitamins, including antioxidants. It is not known what effect, if any, these compounds might have on the clinical efficacy of paclitaxel.

Posted 11/09/2000

DebbyS
Posts: 21
Joined: May 2004

Hi,

My sister who I was care giver too was on taxol/carboplatin. The effects as she described
"her musccles being rung out like a dish rag". As Cabbot was stating about glutimine, her cancer dr. told her to start taking this before her chemo treatments and 3 days after her chemo treatments, 3 x daily and she claimed this really helped with the wrenching muscle and body aches. She bought this some times from the cancer center and some times at GNC. Her cancer center highly recommended it.

Greggriggs's picture
Greggriggs
Posts: 132
Joined: Dec 2006

Thank you DebbyS
I did do that gultimen . my wife bought a big jug of it powder form cause I would have had to eat 8 pills for the amount they wanted me to take
I sure do appricate all of you trying to help.
I realy don't know wether the glutimine helped or not. That is some nasty chemo I feel bad for your Sister. Guess everyone is different and respondes different. Funny first chemo there you are I V for 4 hours Eatin lunch boy if you only new what was up two days later .
Thank you Debby
Greg

Subscribe to Comments for "No answer also"